Hail, Patrick
- When
- May 12, 2:15 PM EST
- Where
- Patrick County, 2.82 mi SSE of Elamsville
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.730, -80.190
A stationary front was draped across the Virginia and North Carolina state border during the afternoon of May 12th. Scattered showers and storms were triggered along this boundary, impacting portions of the Roanoke Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A stationary front was draped across the Virginia and North Carolina state border during the afternoon of May 12th. Scattered showers and storms were triggered along this boundary, impacting portions of the Roanoke Valley. Large hail and damaging winds were the primary threats with these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 12, 12:41 PM EST, 1 hour 34 minutes earlier.
Area Forecast Discussion National Weather Service Blacksburg VA 141 PM EDT THU MAY 12 2016 .SYNOPSIS... A stationary front will remain overhead today to provide a focus for more scattered showers and thunderstorms. A cold front will sweep through the Mid Atlantic on Friday. Much cooler air will arrive for the upcoming weekend. && .NEAR TERM /THROUGH TONIGHT/... As of 1130 AM EDT Thursday... Temperatures were bumped upward west of the Blue Ridge due to ample sunshine that has resulted where skies have cleared. In addition, the chance of thunder was sped up a couple hours to reflect this increasing instability. The first storms may likely form in this area, and the potential for severe will have to be monitored. Meanwhile, any chances of thunder in the Piedmont will be delayed until late in the afternoon due to slow erosion of low clouds. Temperatures are expected to remain above normal through today and tonight. Of course, cloud cover will play a significant role with the stationary front creating a sharp temperature gradient. Scattered showers and thunderstorms may linger into the overnight hours as more upper level energy approaches from the west. Overall, the weather remains unsettled until the cold front can reach the Mid Atlantic by early Friday morning. && .SHORT TERM /FRIDAY THROUGH SUNDAY/... As of 330 AM Thursday... A cold front will pass over the region Friday morning with light rain exiting the Piedmont by noon. High pressure will then edge into the area with zonal flow remaining into Saturday morning. Another front will track across the Ohio Valley Saturday. With high pressure blocking the Gulf, not expecting more than a tenth of an inch of rain for the day. The highest chances for rain will be north of highway 460. Models are showing winds backing east of the Blue Ridge Saturday afternoon. Despite mid and upper level winds being westerly, a few showers are possible over the VA Foothills and Piedmont Saturday afternoon. This rain will exit the Piedmont by sunset Saturday evening. Following the frontal passage, strong pressure rises and a 40 kt low level jet will bring breezy and gusty conditions to the area Saturday night. Subsidence inversion will keep any advisory levels winds along ridge tops above 4000 feet. Temperatures will run close to normal Friday with low to mid 70s west and near 80F east. Following the frontal passage Saturday, cooler temperatures are expected with upper 60s across the mountains to the mid to upper 70s east. && .LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/... As of 330 PM EDT Wednesday... By early next week the upper flow develops some weak sympathetic ridging in the east in response to a broad digging trof in the west. Monday looks to be dry with high pressure over the region, but we then start to see some divergence in model solutions which leads to greater uncertainty. The most likely scenario will be for isentropic lift to ride over a bit of a wedge on Tuesday with an opportunity for showers. Then as we get into deeper southerly flow showers and thunderstorms will be develop in unstable air ahead of a cold front approaching from the west. Temperatures should exhibit a slight warming trend and generally be close to normal through the middle of next week. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... As of 140 PM EDT Thursday... While KLYH and KDAN remain at MVFR ceilings, all other TAF sites have improved to VFR. With the stationary front still overhead, more scattered showers and thunderstorms are likely to develop this afternoon and linger into tonight. VCTS is in place at all sites, but there is higher confidence of thunder for locations west of the Blue Ridge. Some of the stronger thunderstorms could produce large hail, damaging winds, and heavy rain as there is enough severe potential due to the growing instability. Although ceilings may briefly reach VFR at KLYH and KDAN this evening, they will be quick to drop toward IFR/LIFR tonight. Scattered showers are likely to persist well into the overnight hours as a cold front approaches the Appalachian Mountains. Low ceilings may also form at all other TAF sites, but confidence is lower on the potential for dense fog due to increasing winds by Friday morning as the cold front crosses overhead. Gusts up to 25 KT are possible west of the Blue Ridge during the day. Conditions should steadily improve to VFR by the afternoon. EXTENDED DISCUSSION... A cold front should depart the Mid Atlantic by Friday evening, which will also sweep the persistent stationary front from the past several days offshore. Another cold front will cross overhead on Saturday. Breezy winds, scattered showers, and MVFR ceilings are possible in the mountains to start the weekend. By Sunday, high pressure should build overhead to allow good flying weather through Monday. Models indicate deeper moisture returning on Tuesday when a warm front approaches from the west. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...PW NEAR TERM...PW SHORT TERM...RCS LONG TERM...MBS AVIATION...PW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 943 AM EDT THU MAY 12 2016 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-131345- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- EASTERN GREENBRIER-WESTERN GREENBRIER- 943 AM EDT THU MAY 12 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON THROUGH TONIGHT. A FEW STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. IN ADDITION, HEAVY RAINFALL MAY CAUSE LOCALIZED FLOODING IN POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PW
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
158 PM EDT THU MAY 12 2016
VAZ016-017-121830-
FLOYD-CARROLL-
158 PM EDT THU MAY 12 2016
...STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
FLOYD...NORTHEASTERN CITY OF GALAX AND CENTRAL CARROLL COUNTIES...
AT 157 PM EDT...STRONG THUNDERSTORMS EXTENDED FROM DUGSPUR TO NEAR
GALAX...AND WERE MOVING EAST AT 15 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA TO DIME SIZE HAIL ARE POSSIBLE
WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
GALAX...
HILLSVILLE...
FANCY GAP...
WILLIS...
AND GLADESBORO.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3667 8092 3672 8094 3685 8061 3685 8031
3683 8033 3683 8034 3682 8034 3681 8035
3680 8039 3677 8039 3675 8041 3674 8043
3675 8045 3673 8046 3665 8067
TIME...MOT...LOC 1757Z 259DEG 14KT 3680 8061 3670 8091
MBSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 207 PM EDT THU MAY 12 2016 VAZ013-014-121845- MONTGOMERY-PULASKI- 207 PM EDT THU MAY 12 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PULASKI...CITY OF RADFORD AND SOUTHWESTERN MONTGOMERY COUNTIES... AT 207 PM EDT...A STRONG THUNDERSTORM WAS NEAR DUBLIN...MOVING EAST AT 15 MPH. WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BLACKSBURG... CHRISTIANSBURG... RADFORD... DUBLIN... AND FAIRLAWN. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3709 8068 3715 8069 3723 8046 3707 8043 TIME...MOT...LOC 1807Z 259DEG 14KT 3713 8064 MBS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 224 PM EDT THU MAY 12 2016 VAZ017-032-033-043-121930- HENRY-FLOYD-PATRICK-FRANKLIN- 224 PM EDT THU MAY 12 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PATRICK...SOUTHWESTERN FRANKLIN...SOUTHEASTERN FLOYD AND NORTHWESTERN HENRY COUNTIES... AT 223 PM EDT...A STRONG THUNDERSTORM WAS OVER CHARITY...MOVING EAST AT 10 MPH. WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WOOLWINE... BASSETT... ROCKY KNOB RECREATION AREA... PHILPOTT DAM... AND BUFFALO RIDGE. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3676 8040 3690 8029 3686 7996 3660 8008 TIME...MOT...LOC 1823Z 289DEG 5KT 3680 8024 KK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
230 PM EDT THU MAY 12 2016
NCZ001-002-018-019-VAZ015-121930-
WILKES-WATAUGA-ASHE-ALLEGHANY-GRAYSON-
230 PM EDT THU MAY 12 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN
WILKES...WATAUGA...WESTERN ALLEGHANY...ASHE AND SOUTH CENTRAL
GRAYSON COUNTIES...
AT 230 PM EDT...A STRONG THUNDERSTORM WAS OVER LOVILL...MOVING
NORTHEAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BOONE...
JEFFERSON...
WEST JEFFERSON...
BLOWING ROCK...
AND LANSING.
THIS INCLUDES APPALACHIAN STATE UNIVERSITY.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3636 8179 3634 8177 3634 8173 3633 8171
3634 8171 3635 8172 3638 8173 3639 8173
3665 8131 3627 8093 3612 8160 3612 8171
3611 8178 3624 8190 3626 8189 3628 8190
3628 8191
TIME...MOT...LOC 1830Z 237DEG 20KT 3621 8174
KKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
235 PM EDT THU MAY 12 2016
VAZ020-WVZ507-121930-
BATH-EASTERN GREENBRIER-
235 PM EDT THU MAY 12 2016
...A STRONG THUNDERSTORM WILL AFFECT BATH COUNTY...
AT 234 PM EDT...A STRONG THUNDERSTORM WAS NEAR WARM SPRINGS...MOVING
NORTHEAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
WARM SPRINGS...
HOT SPRINGS...
MOUNTAIN GROVE...
BURNSVILLE...
AND BACOVA JUNCTION.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3822 7971 3820 7956 3818 7951 3815 7953
3817 7948 3814 7945 3810 7949 3809 7948
3807 7950 3797 8002 3806 8008 3806 7996
3810 7993 3813 7995 3815 7992 3818 7992
3827 7980
TIME...MOT...LOC 1834Z 237DEG 20KT 3812 7975
KKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
254 PM EDT THU MAY 12 2016
VAZ018-022-023-034-122000-
CRAIG-ROANOKE-BOTETOURT-BEDFORD-
254 PM EDT THU MAY 12 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CRAIG...CITY OF
SALEM...NORTHERN ROANOKE... CITY OF ROANOKE...BOTETOURT AND
NORTHWESTERN BEDFORD COUNTIES...
AT 254 PM EDT...A STRONG THUNDERSTORM WAS OVER CATAWBA...MOVING EAST
AT 20 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
ROANOKE...
SALEM...
VINTON...
BUCHANAN...
AND TROUTVILLE.
THIS INCLUDES ROANOKE REGIONAL AIRPORT.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3774 7969 3727 7960 3731 8026 3734 8026
3734 8027 3745 8028
TIME...MOT...LOC 1854Z 256DEG 17KT 3741 8010
KKThe Roanoke radar (KFCX), 34 km away, was scanning. The volume nearest the first event began at 19:12 UTC.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds downed several large tree limbs.
Thunderstorm winds downed large tree limbs in this area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639520, 639521, 639529, 639524, 639519.